Alert archive / North Dakota / Severe Thunderstorm Warnings in 2025

Severe Thunderstorm Warning 101, NWS Bismarck, ND

June 27, 2025Kidder County, Wells County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Jun 27, 2025, 11:48 PM CDT for Kidder County, Wells County, North Dakota. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 27, 2025, 11:48 PM CDT (04:48 UTC)
Expired
Jun 28, 2025, 12:30 AM CDT
In force
42 min
Issued by
NWS Bismarck, ND
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Kidder County, ND, Wells County, ND

The radar

The Bismarck radar (KBIS), 113 km from the middle of the area, began a volume at 04:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 27, 5:20 PM CDTTornado WatchSPC8 hr

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 4.8 hours before the alert went out and 109 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2025-06-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2357 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2025-06-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 140 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2357 J/kg
Mixed-layer CIN
-30 J/kg
Mixed-layer LCL
1656 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
140 m²/s²
0-3 km storm-relative helicity
211 m²/s²
Significant tornado parameter
0.8
Supercell composite
14.5

Open this sounding in Storm Lab

The text

As transmitted.

621 
WUUS53 KBIS 280448
SVRBIS
NDC043-103-280530-
/O.NEW.KBIS.SV.W.0101.250628T0448Z-250628T0530Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Bismarck ND
1148 PM CDT Fri Jun 27 2025

The National Weather Service in Bismarck has issued a

* Severe Thunderstorm Warning for...
  Southern Wells County in south central North Dakota...
  Northeastern Kidder County in south central North Dakota...

* Until 1230 AM CDT.

* At 1147 PM CDT, a severe thunderstorm was located 10 miles
  southeast of Hurdsfield, or 29 miles west of Carrington, moving
  east at 15 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Hurdsfield, Bowdon, Sykeston, Chaseley, and Heaton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

A Tornado Watch remains in effect until 100 AM CDT for south central
and southeastern North Dakota.

&&

LAT...LON 4732 9939 4733 9948 4722 9948 4716 9954
      4726 9999 4746 9994 4752 9927 4745 9926
TIME...MOT...LOC 0447Z 272DEG 13KT 4736 9974 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

MDJ
1 follow-up statement
811 
WWUS53 KBIS 280503
SVSBIS

Severe Weather Statement
National Weather Service Bismarck ND
1203 AM CDT Sat Jun 28 2025

NDC043-103-280530-
/O.CON.KBIS.SV.W.0101.000000T0000Z-250628T0530Z/
Wells ND-Kidder ND-
1203 AM CDT Sat Jun 28 2025

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1230 AM CDT
FOR SOUTHEASTERN WELLS AND NORTHEASTERN KIDDER COUNTIES...

At 1203 AM CDT, a severe thunderstorm was located 13 miles northeast
of Robinson, or 25 miles west of Carrington, moving southeast at 25
mph.

HAZARD...60 mph wind gusts and half dollar size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Bowdon, Sykeston, and Heaton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 100 AM CDT for south central
and southeastern North Dakota.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4732 9939 4733 9948 4722 9948 4716 9954
      4723 9984 4748 9970 4752 9927 4745 9926
TIME...MOT...LOC 0503Z 299DEG 23KT 4732 9964 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

MDJ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 27, 11:31 PM CDT, 17 minutes earlier. Its key messages:

  • Scattered to numerous severe thunderstorms continue late this evening across much of central North Dakota. Expected hazards include hail as large as baseballs, damaging winds as high as 80 mph, and a tornado or two possible.
  • There is a low chance (10 to 20 percent) for isolated strong to severe storms across parts of south central and eastern North Dakota Saturday afternoon and evening.
  • Daily high temperatures through next week are mostly expected to range from the mid 70s to upper 80s. Today and Saturday will be humid for central and eastern North Dakota.
Area forecast discussion, Jun 27, 11:31 PM CDT, 17 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
1131 PM CDT Fri Jun 27 2025

.KEY MESSAGES...

- Scattered to numerous severe thunderstorms continue late this
  evening across much of central North Dakota. Expected hazards
  include hail as large as baseballs, damaging winds as high as
  80 mph, and a tornado or two possible.

- There is a low chance (10 to 20 percent) for isolated strong
  to severe storms across parts of south central and eastern
  North Dakota Saturday afternoon and evening.

- Daily high temperatures through next week are mostly expected
  to range from the mid 70s to upper 80s. Today and Saturday
  will be humid for central and eastern North Dakota.

&&

.UPDATE...
Issued at 1130 PM CDT Fri Jun 27 2025

Quick update to cancel the Tornado Watch for Sioux, Grant,
Morton, Oliver, Sheridan, and Pierce Counties. Storms have moved
east out of the counties so they should be in the clear.

UPDATE
Issued at 1049 PM CDT Fri Jun 27 2025

Quick update to add LaMoure and Dickey Counties to Tornado Watch
468.

UPDATE
Issued at 1021 PM CDT Fri Jun 27 2025

Quick update to clear western portions of the Tornado Watch.
Tornado Watch remains ongoing for the south central and up into
portions of the Devils Lake Basin. Damaging supercells continue
to track across these areas with an uptick in tornado
potential. We have had reports of tornadoes in Emmons around the
Temvik area and just north of Bismarck and the environment
should remain favorable for the next couple hours or so.

UPDATE
Issued at 912 PM CDT Fri Jun 27 2025

Clusters of supercells continue across much of central North
Dakota late this evening. While many of these storms remain
severe, there has been a little bit of a downward trend over the
past hour or so, potentially due to some residual capping. That
being said, the environment is still conducive to significant
severe weather across central North Dakota and into the James
River Valley/Devils Lake Basin. Thus, the threat should
continue for the next few hours.

UPDATE
Issued at 634 PM CDT Fri Jun 27 2025

Deep convective initiation appears underway just east and south
of Minot, with another area just south of Beulah. Rapid
supercell development is expected with all hazards possible
initially before eventually growing upscale into one or two
linear complexes. While the primary threats appear to be hail to
the size of baseballs and damaging wind gusts to 70 mph, initial
storms may also pose a tornado threat if they can remain
discrete. If storms grow upscale later this evening, the hail
threat may diminish a little bit but the wind threat could
increase with some gusts up to 80 mph.

UPDATE
Issued at 524 PM CDT Fri Jun 27 2025

Quick update to issue Tornado Watch 468 for portions of western
North Dakota and all of central North Dakota.

&&

.DISCUSSION...
Issued at 213 PM CDT Fri Jun 27 2025

Currently, a weak pressure pattern is situated across western
and central North Dakota. Temperatures were mostly in the mid
70s to lower 80s with mostly in the 60s, except some mid 50s far
west. Dewpoints in the upper 60s to lower 70s were noted over
far south central into eastern ND. SOO noted the weak surface
flow and no real indication of a boundary. WV satellite imagery
does show a shortwave over northeast MT and moving into
northwest ND. As this approaches, we would expect the surface
pressure gradient to tighten a bit with a more defined surface
trough, with CI more imminent. The CAMs have been hinting at
the northwest into the north central being the area favored for
initial CI. Once we see this, the favored trend seems to be
storms tracking to the south and east along the moisture
gradient that extends into southeast ND. As mentioned earlier,
the orientation of the shear vectors to the surface boundary in
the north central suggest a possible mixed or messy mode. As you
go farther south into south central ND the more perpendicular
orientation of the shear vectors to a surface boundary suggests
supercells may be more probable, but the atmosphere is at least
initially more capped. Initial CI, no matter where, will have
the potential to be supercellular with very large hail and
possibly a tornado or two (due to the very steep lapse rates,
high instability and generally low LCL's anywhere, except for
western ND). Very significant hail CAPE is situated across all
of central ND. Any storms that do develop would have the
potential for very large hail. HRRR soundings from various
points in central ND this morning showed a lot of large hail
analogs. The greater tornado threat does look to be more over
the south central portion of the state, with the RAP STP
maximized here, although the STP has stretched farther north
with more recent runs. Later in the period the potential for
activity to congeal into clusters or bowing segments is expected
to increase. If/when this occurs, the main hazard would shift
from large hail to damaging winds. A look at the latest HREF UH
paintballs certainly suggest a blend of short and long tracks.
Short tracks may be more favored in the north, with a blend of
long and short tracks favored central and longer tracks favored
south, if capping issues can be overcome.

We increased the hail threat to baseball sized hail and kept the
winds to 70 mph for now, and with the potential for a tornado
or two.

Saturday the greatest threat for severe storms pushes south and
east of the forecast area. The James river valley is currently
within the SPC Marginal Risk for severe storms (Level 1 of 5). A
lot of how things play out Saturday will depend how things
develop this evening and into the overnight hours, so will not
spend much time on the severe threat Saturday.

Sunday and into early next week, looks to bring a break in the
severe weather. Temperatures through the period look to remain
mainly in the mid 70s to mid 80s. Periodic thunderstorm chances
do look to increase again by mid to late week.

&&

.AVIATION /00Z TAFS THROUGH 00Z SUNDAY/...
Issued at 634 PM CDT Fri Jun 27 2025

Scattered showers and thunderstorms have started to develop
across portions of the central. While storms will be of the hit
or miss variety, any storms that do form will have the potential
to become rapidly severe this evening. The best chances for
storms will at sites KMOT and KJMS with lower chances over KXWA
and KBIS. The strongest storms could produce hail up to baseball
size and winds up to 80 mph. That being said, winds will become
gusty and erratic under and thunderstorms that move overhead or
in the vicinity. Brief IFR to MVFR visibilities will also be
possible under any storms that move through. Otherwise, expect
VFR conditions. Showers and storms should diminish overnight.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
None.

&&

UPDATE...ZH
DISCUSSION...TWH
AVIATION...ZH
Hazardous weather outlook, Jun 27, 11:34 PM CDT, 14 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
1134 PM CDT Fri Jun 27 2025

NDZ001>005-009>013-017>022-031>034-040>045-290445-
Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward-
McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-
Golden Valley-Billings-Stark-Morton-Slope-Hettinger-Grant-Bowman-
Adams-Sioux-
1134 PM CDT Fri Jun 27 2025 /1034 PM MDT Fri Jun 27 2025/

This Hazardous Weather Outlook is for portions of north central
North Dakota, northwest North Dakota, south central North Dakota,
and southwest North Dakota.

.DAY ONE...Rest of Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

NDZ023-025-035>037-046>048-050-051-290445-
Wells-Foster-Burleigh-Kidder-Stutsman-Emmons-Logan-La Moure-
McIntosh-Dickey-
1134 PM CDT Fri Jun 27 2025

This Hazardous Weather Outlook is for portions of south central
North Dakota and southeast North Dakota.

.DAY ONE...Rest of Tonight

Scattered severe thunderstorms could develop this afternoon and
evening. Expected hazards include hail up to the size of
baseballs, damaging winds as high as 80 mph, and a tornado or two
possible.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and evening.

ZH

In the hours before

Local storm report, Jun 27, 9:53 PM CDT, 1 hour 55 minutes before
Preliminary Local Storm Report
National Weather Service Bismarck ND
953 PM CDT Fri Jun 27 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0853 PM     Hail             9 N Mandan              46.95N 100.92W
06/27/2025  E2.50 Inch       Morton             ND   Public

            Report relayed via broadcast media.

&&

MH
Local storm report, Jun 27, 10:05 PM CDT, 1 hour 43 minutes before
Preliminary Local Storm Report
National Weather Service Bismarck ND
1005 PM CDT Fri Jun 27 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0829 PM     Tornado          8 NNE Crown Butte Lake  46.98N 101.04W
06/27/2025                   Morton             ND   Trained Spotter

            Trained spotter reported elephant trunk with
            faint intermittent brief ground circulations
            from their view. Lasted until 8:38 PM.

&&

MEJ
Local storm report, Jun 27, 10:08 PM CDT, 1 hour 40 minutes before
Preliminary Local Storm Report
National Weather Service Bismarck ND
1008 PM CDT Fri Jun 27 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1006 PM     Funnel Cloud     5 WSW Temvik            46.34N 100.34W
06/27/2025                   Emmons             ND   Fire Dept/Rescue

            Location estimated from radar.

&&

MH
Local storm report, Jun 27, 11:13 PM CDT, 35 minutes before
Preliminary Local Storm Report
National Weather Service Bismarck ND
1113 PM CDT Fri Jun 27 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1106 PM     Tornado          8 SE Driscoll           46.75N 100.03W
06/27/2025                   Kidder             ND   Storm Chaser

&&

MH
Local storm report, Jun 27, 11:24 PM CDT, 24 minutes before
Preliminary Local Storm Report
National Weather Service Bismarck ND
1124 PM CDT Fri Jun 27 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1112 PM     Tornado          2 W Menoken             46.82N 100.58W
06/27/2025                   Burleigh           ND   Law Enforcement

            Law Enforcement relayed report of tornado on
            the ground.

&&
Local storm report, Jun 27, 11:41 PM CDT, 7 minutes before
Preliminary Local Storm Report
National Weather Service Bismarck ND
1141 PM CDT Fri Jun 27 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1112 PM     Tornado          6 SSW Mckenzie          46.75N 100.45W
06/27/2025                   Burleigh           ND   Law Enforcement

&&

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 27, 7:07 PM CDTSevere Thunderstorm WarningBISMcLean, Ward68 min
Jun 27, 7:18 PM CDTSevere Thunderstorm Warning Destructive damage threatBISMcHenry, Pierce57 min
Jun 27, 7:22 PM CDTSevere Thunderstorm WarningBISBottineau, McHenry, Pierce53 min
Jun 27, 7:34 PM CDTSevere Thunderstorm WarningBISMcHenry41 min
Jun 27, 7:38 PM CDTTornado WarningBISMorton, Oliver37 min
Jun 27, 7:38 PM CDTTornado WarningBISMorton, Oliver37 min
Jun 27, 7:49 PM CDTSevere Thunderstorm WarningBISMcHenry, McLean, Sheridan, Ward56 min
Jun 27, 7:59 PM CDTSevere Thunderstorm WarningBISPierce46 min
Jun 27, 8:11 PM CDTSevere Thunderstorm WarningBISBottineau, McHenry, Pierce, Rolette36 min
Jun 27, 8:13 PM CDTSevere Thunderstorm Warning Considerable damage threatBISMcHenry, Pierce, Sheridan62 min
Jun 27, 8:14 PM CDTTornado WarningBISMorton, Oliver31 min
Jun 27, 8:34 PM CDTSevere Thunderstorm Warning Considerable damage threatBISPierce41 min
Jun 27, 8:44 PM CDTSevere Thunderstorm WarningBISMcLean, Sheridan46 min
Jun 27, 8:44 PM CDTSevere Thunderstorm Warning Considerable damage threatBISBurleigh, Morton, Oliver61 min
Jun 27, 8:56 PM CDTSevere Thunderstorm WarningBISBurleigh, McLean, Mercer, Oliver64 min
Jun 27, 9:15 PM CDTSevere Thunderstorm WarningBISPierce30 min
Jun 27, 9:18 PM CDTTornado WarningBISPierce, Wells27 min
Jun 27, 9:31 PM CDTSevere Thunderstorm WarningBISMcHenry, McLean, Pierce, Sheridan, Wells44 min
Jun 27, 9:38 PM CDTSevere Thunderstorm Warning Considerable damage threatBISBurleigh, McLean, Oliver67 min
Jun 27, 9:40 PM CDTSevere Thunderstorm Warning Considerable damage threatBISBurleigh65 min
Jun 27, 9:48 PM CDTSevere Thunderstorm Warning Considerable damage threatBISEmmons57 min
Jun 27, 9:55 PM CDTSevere Thunderstorm WarningBISWells50 min
Jun 27, 10:00 PM CDTTornado WarningBISWells30 min
Jun 27, 10:04 PM CDTTornado WarningBISEmmons26 min
Jun 27, 10:06 PM CDTSevere Thunderstorm Warning Considerable damage threatBISBurleigh, Oliver54 min
Jun 27, 10:14 PM CDTSevere Thunderstorm WarningBISKidder, Sheridan, Wells61 min
Jun 27, 10:22 PM CDTTornado Warning Tornado observedConsiderable damage threatBISEmmons38 min
Jun 27, 10:25 PM CDTTornado Warning Tornado observedBISBurleigh35 min
Jun 27, 10:42 PM CDTSevere Thunderstorm Warning Considerable damage threatBISBurleigh, Kidder63 min
Jun 27, 10:44 PM CDTTornado Warning Tornado observedBISBurleigh31 min
Jun 27, 10:45 PM CDTSevere Thunderstorm Warning Destructive damage threatBISFoster, Kidder, Stutsman, Wells45 min
Jun 27, 10:59 PM CDTTornado WarningBISEmmons31 min
Jun 27, 11:06 PM CDTTornado WarningBISKidder24 min
Jun 27, 11:10 PM CDTSevere Thunderstorm WarningBISStutsman65 min
Jun 27, 11:13 PM CDTTornado Warning Tornado observedBISBurleigh, Emmons47 min
Jun 27, 11:16 PM CDTTornado WarningBISFoster, Stutsman29 min
Jun 27, 11:29 PM CDTSevere Thunderstorm Warning Considerable damage threatBISFoster, Kidder, Stutsman, Wells61 min
Jun 27, 11:31 PM CDTSevere Thunderstorm WarningBISEmmons, Logan, McIntosh32 min
Jun 27, 11:43 PM CDTSevere Thunderstorm Warning Considerable damage threatBISEmmons62 min
Jun 27, 11:45 PM CDTSevere Thunderstorm Warning Considerable damage threatBISEmmons, Kidder, Logan27 min
Jun 28, 12:08 AM CDTAreal Flood AdvisoryBISStutsman3 hr
Jun 28, 12:27 AM CDTSevere Thunderstorm WarningBISEmmons, Logan, McIntosh48 min
Jun 28, 12:49 AM CDTAreal Flood AdvisoryBISEmmons3 hr
Jun 28, 12:49 AM CDTSpecial Weather StatementBISLaMoure26 min
Jun 28, 1:01 AM CDTSevere Thunderstorm WarningBISMcIntosh44 min
Jun 28, 1:46 PM CDTSpecial Weather StatementBISFoster29 min
Jun 28, 2:14 PM CDTSpecial Weather StatementBISFoster46 min
Jun 28, 3:12 PM CDTSpecial Weather StatementBISFoster33 min
Jun 28, 3:19 PM CDTSevere Thunderstorm WarningBISFoster26 min
Jun 28, 3:43 PM CDTSpecial Weather StatementBISFoster32 min
Jun 28, 4:26 PM CDTSpecial Weather StatementBISStutsman34 min
Jun 28, 4:31 PM CDTSevere Thunderstorm WarningBISStutsman29 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2025Every severe thunderstorm warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.